zbMATH — the first resource for mathematics

On the distribution of powers in finite fields. (English) Zbl 0910.11055
Let \(\mathbb F_q\) be a finite field of characteristic \(p\) with \(q=p^n\) elements, \( \{ \omega_1, \ldots , \omega_n \}\) a basis of \(\mathbb F_q\) over its prime subfield \(\mathbb F_p\), and \( \chi\) a nontrivial multiplicative character of \(\mathbb F_q\). The author extends the classical result of G. Pólya [Gött. Nachr. 1918, 21–29 (1918; JFM 46.0265.02)] and I. M. Vinogradov [Zh. Fiz.-Mat. O-va Permskiĭ Gos. Univ. 1, 94–98 (1919; JFM 48.1352.04)]: \[ \left | \sum_{x=1}^{H} \chi(x) \right | \leq p^{1/2} \log p \] for incomplete character sums over \(\mathbb F_p\) to \[ \left | \sum_{x \in B} \chi(x) \right | \leq q^{1/2}(1- p/q+ \log q), \] where \(B\) is a box in \(\mathbb F_q\) of the form \[ B= \{x_{1} \omega_{1}+ \cdots + x_{n} \omega_{n} \mid 0 \leq x_{i} < p, \quad 1 \leq i \leq s, \quad 0 \leq x_{s} \leq H < p, \quad x_{s+1}= \cdots =x_{n}=0 \}. \]
For the above special box \(B\), this result gives an improvement of the well-known bound \[ \left | \sum_{x \in B} \chi(x) \right | \leq q^{1/2}(1+ \log p)^{n} \] obtained by H. Davenport and D. J. Lewis [Rend. Circ. Mat. Palermo (2) 12, 129–136 (1963; Zbl 0119.04302)]. The above result also holds for any translation \(a+B\) modulo \(p\) of the box \(B\).

11T24 Other character sums and Gauss sums
11L40 Estimates on character sums
11L26 Sums over arbitrary intervals
Full Text: DOI
[1] Burde, K., Zur verteilung quadratischer reste, Math. Z., 105, 150-152, (1968) · Zbl 0157.08902
[2] Burde, K., Zur verteilung von potenzresten, J. reine angew. math., 249, 133-172, (1971) · Zbl 0223.10031
[3] Burgess, D.A., On character sums and primitive roots, Proc. London math. soc., 3, 179-192, (1962) · Zbl 0106.04003
[4] Burgess, D.A., A note on the distribution of residues and non-residues, J. London math. soc., 38, 253-256, (1963) · Zbl 0118.04703
[5] Davenport, H.; Lewis, D.J., Character sums and primitive roots in finite fields, Rend. circ. mat. Palermo (2), 12, 129-136, (1963) · Zbl 0119.04302
[6] Perron, O., Bemerkungen über die verteilung der quadratischen reste, Math. Z., 56, 122-130, (1952) · Zbl 0048.03002
[7] Polya, G., Über die verteilung der quadratischen reste und nichtreste, Göttinger nachr., 21-29, (1918) · JFM 46.0265.02
[8] Sokolovskii, A.V., Lower bounds in the large sieve, J. soviet math., 17, 2166-2173, (1981) · Zbl 0467.10036
[9] I. M. Vinogradov, Sur la distribution des residus et des non-residus des puissances, Z. Fiz.-Mat. Obsc. Permsk. Gos. Univ. 1918, 94, 98
[10] A. Winterhof, On the Distribution of Squares in Finite Fields, Bericht, 96/20, Institute für Mathematik, Technische Universität Braunschweig · Zbl 0910.11055
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.